By

Potential Liver Damage When Combining Caffeine and Painkillers

My response to Painkillers, Caffeine May Cause Liver Damage, a post on Somebody Heal Me, was much stronger than “Oh darn.”

[P]reliminary research indicates that people who take in large quantities of painkillers containing acetaminophen [Tylenol] and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.
(emphasis mine)

Knowing how effective acetaminophen and caffeine are for many people with headache, the research deserves consideration. I’m especially interested what role drinking caffeine (or eating caffeinated doughnuts) may play.

Caveat: This study used very high doses of both caffeine and acetaminophen. Still, the potential toxicity of acetaminophen — with or without caffeine — should not be overlooked. Overdoses of products containing acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. If you ever take acetaminophen, please read Toxicity and Tylenol to understand the dangers.

4 Responses to Potential Liver Damage When Combining Caffeine and Painkillers

  1. Sherry says:

    Tea, coffee, cola, energy drinks and chocolate share the same nerve toxin (stimulant), caffeine. Caffeine, which is readily released into the blood, triggers a powerful immune response that helps the body to counteract and eliminate this irritant. The toxic irritant stimulates the adrenal glands, and to some extent, the body’s many cells, to release the stress hormones adrenaline and cortisol into the blood stream.

    If consumption of stimulants continues on a regular basis, however, this natural defense response of the body becomes overused and ineffective. The almost constant secretion of stress hormones, which are highly toxic compounds in and of themselves, eventually alters the blood chemistry and causes damage to the immune system, endocrine, and nervous systems. Future defense responses are weakened, and the body becomes more prone to infections and other ailments.

    The boost in energy experienced after drinking a cup of coffee is not a direct result of the caffeine it contains, but of the immune system’s attempt to get rid of it (caffeine) An overexcited and suppressed immune system fails to provide the “energizing” adrenaline and cortisol boost needed to free the body from the acidic nerve toxin, caffeine. At this stage, people say that they are “used” to a stimulant, such as coffee. So they tend to increase intake to feels the “benefits.”

    Since the body cells have to sacrifice some of their own water for the removal of the nerve toxin caffeine, regular consumption of coffee, tea, or colas causes them to become dehydrated. For every cup of tea or coffee you drink, the body has to mobilize 2-3 cups of water just to remove the stimulants, a luxury it cannot afford. This applies to soft drinks, medicinal drugs, and any other stimulants, As a rule, all stimulants have a strong dehydrating effect on the bile, blood, and digestive juices.

    Get the real scoop on caffeine at http://www.CaffeineAwareness.org

    And if you drink decaf you wont want to miss this special free report on the Dangers of Decaf available at http://www.soyfee.com

  2. Daniel Newby says:

    “The boost in energy experienced after drinking a cup of coffee is not a direct result of the caffeine it contains, but of the immune system’s attempt to get rid of it …”

    Silly me, I thought that caffeine was a competitive antagonist at adenosine receptors, which are present on many types of cells throughout the human body.

  3. Christina P says:

    Caffeine has a number of physiologic effects. For those of you who wish to read about it, here is a link: http://sulcus.berkeley.edu/mcb/165_001/papers/manuscripts/_442.html

    For those of you who have no background in chemistry or physiology, let me just summarize that by saying it has nothing to do with an immune response. Too much is bad for other reasons, though…

    I am a little frustrated with the article cited, as well as the article it links to, as they are vague, and do not discuss anything specific. “Large amounts” of caffeine and “high doses” of acetaminophen don’t tell me much. How much caffeine is a large amount? How much tylenol is considered a high dose?

    I personally feel that the International Headache Society recommendations for the avoidance of medication overuse headache should be followed, and those advocate not using over-the-counter medications more than three days a week. As for how much is to be used, never exceed manufacturer’s label recommendations.

    However, I would also comment that there has also been a controlled trial done to establish the lack of efficacy of acetaminophen in the treatment of migraine. So, really, why risk organ damage as well as medication overuse headache?

  4. Thanks for the information, Daniel and Christina. It is very helpful.

    Kerrie

Leave a Reply to Daniel Newby Cancel reply

Your email address will not be published. Required fields are marked *